I’m curious of those of you who have been on dialysis a lot longer than I have. I’ve been experiencing muscle weakness in my arms and legs, where I feel I might fall down and can’t hold or carry things. Any one have any idea what might be going on?? I am currently awaiting my monthly labs, should be able to get them tomorrow, but it is bothering me. FWIW my BP and pulse have been much better the last couple of days, but the weakness is debilitating.
self home hemo 9/04
How are your labs? Do you have any pain with the muscle weakness? There’s a previous thread started by Terri from Texas, where she had muscle pain that turned out to be low potassium. http://www.homedialysis.org/phpBB2/viewtopic.php?t=271&highlight=low+potassium Muscle weakness could mean a lot of things–chemical, neurological, and is something you should see a doctor for right away if it’s a new symptom for you, or even if it’s been happening gradually and now gotten worse.
Another possibility is that you might be physically debilitated, if you haven’t been doing any kind of activity to keep your muscles strong. People on dialysis are more prone to losing muscle than healthy people, because uremia actually starves off some of the tiny capillary blood vessels that feed the muscles. Exercise can help you grow new capillaries so your muscles can get stronger. Even people into their 90s can gain muscle by lifting weights. (Important to get your doctor’s okay for this, especially if you have bone disease–it’s possible to rupture the quadriceps muscle on the top of the thigh if you overdo leg lifts.) There’s a lot of free, research-based information on exercise in people on dialysis in the Life Options materials you can download from: http://www.lifeoptions.org/catalog/catalog.php?prodCat=booklets.
I’ve had that feeling in my limbs when my potassium and/or calcium levels were brought down too low by dialysis. If it happened to me now that I’m dialyzing alone at home and I wasn’t close to getting lab results, I wouldn’t hesitate to call my nurse for advice. Potassium too low is almost as bad as too high.
I have no trouble getting enough potassium these days. It’s the season for Ontario fruit from the Niagara peninsula. The peaches are outstanding! This year, I can actually eat some
I’ve had that before, and it was from different causes… for example, one time that I had that was for the low sodium and fluids…another time was for calcium drop…i’ve also had it before when my blood count was low…
Thanks for the input, potassium was slightly high (too much fruit, naughty me) but not enough to make a difference (.1 high), sodium as usual was low (132) but they say that isn’t low enough to cause the problem, phosphorus a bit high (my fault, forgot my renagel at a steak dinner at a friends the night before the test, I was surprised it wasn’t higher), iron and hgb/hct fine, calcium getting too high again now that I’m back on the calcitriol (10.1), so don’t know, but again thanks for trying.
Not sure about the exercise and uremia, for whatever reason I don’t suffer from severe uremia, my pre BUN is usually in the 30s and post in the 10-20 range. It isn’t constant which is what makes it difficult, maybe once or twice a week lately, maybe once prior to a month or so ago. I will bring it up to my doctor, the only other thing I can think of is that I take Lovestatin and I believe muscle weakness is an adverse side affect.
Muscle pain (not sure about weakness) can be a sign of a rare complication of statin drugs, called rhabdomyolysis. Have you had liver enzymes drawn?
They do an SGOT which was normal prior to this month, are there other liver enzymes??
I found a page on Medline Plus (a U.S. govt. site) where you can read all about rhabdomyolysis. The liver enzyme they would check is called CPK–and muscle weakness can be a sign of the problem, along with muscle pain. Here’s the site:
If you think this may be a possibility for you, please see a doctor right away and ask for the tests.
Someone I know recently was very frustrated by muscle weakness and the only thing she and her doctor could figure out was that she had low sodium (131). Her muscle weakness had gradually come on to the point that she was unable to walk and went to the ER. She was hospitalized but in 5 days in the hospital no one could figure out why she was having the low sodium. After being home for a day or two, she went to a different ER but they couldn’t figure out why her sodium was low either and all other tests were fine. When she was at home, on the floor, unable to walk, she thought to talk with a friend who was a clinical pharmacologist. He reviewed her meds with her and it turned out that a drug she was taking had the side effect of hyponatremia (low sodium). Common culprits are diuretics, antidepressants and pain meds as well as certain endocrine conditions. In her case it was an antidepressant. Her doctor is now weaning her off that drug. Her doctor has told her that she’ll be back to normal, but it could take some time. I’d ask your doctor or nurse to review your medicines to see if any have the side effect of muscle weakness, lowering sodium or increasing potassium.
Another thing that might be causing muscle weakness could be your nutritional status. You say your BUN is low. How’s your albumin? If your albumin is low (<4.0, especially if it is <3.5), talk with your dietitian about ways to increase it. Muscles need protein to function and low albumin puts people at risk of infection.
Exercise can help people increase their muscle strength, endurance, and flexibility. Exercise increases hemoglobin, improves mood, and helps to control blood pressure. You might want to look at the exercise booklet on the Life Options website (www.lifeoptions.org). It starts off very gradually so you can ease into it. A few minutes a day broken up into small chunks can help you feel better physically and emotionally.
Thanks Beth, I do take Paxil, but my sodium was low prior to starting it, so don’t know if that could be the cause. I do plan on calling tomorrow am to get the liver test done to make sure it isn’t the statin drug. It is interesting that my sodium was down to 132, my neph is never concerned about it, but then he wasn’t concerned by a calcium of 10.3 or a PTH of 943.
I see my clinic on Wednesday and I will have them research it too, as to be honest, I trust their opinion more than my nephs.
PS. I forgot to comment on albumin. Mine has always been 4 or above, generally 4-4.3.
That’s great that your albumin is that high. I’m glad to hear that.
[QUOTE=Cathy S;2786]I’m curious of those of you who have been on dialysis a lot longer than I have. I’ve been experiencing muscle weakness in my arms and legs, where I feel I might fall down and can’t hold or carry things. Any one have any idea what might be going on?? I am currently awaiting my monthly labs, should be able to get them tomorrow, but it is bothering me. FWIW my BP and pulse have been much better the last couple of days, but the weakness is debilitating.
self home hemo 9/04
i have been on for 14 yrs and just now was feelin the same way i was told it was low calcium but idk if anyone finds out anything please share
I’m glad you brought this topic back up again, Guest. Of course it’s still worth checking potassium and calcium, too, and if you are on a statin, checking liver enzymes. But, I also wonder about a couple of other things:
– L-carnitine levels
– Co-enzyme Q10
L-carnitine is a substance that helps your body make energy at the cell level (mitochondria). Dialysis removes quite a lot of it, so folks who do dialysis can become deficient. There IS a supplement you can be given if blood tests show that your levels are low. If it were me, I would ask my doctor about this. (Here’s the website for the supplement: http://www.carnitor.com/dcd_carnitine.html.
Coenzyme Q10 or CoQ10 is another substance that helps mitochondrial function. If you take a statin for high cholesterol, it can deplete your CoQ10 reserves so your muscles become weak. Some people even think this problem is contributing to the epidemic of congestive heart failure in the U.S. There are a couple of studies that found that taking CoQ10 supplements can help in people on dialysis. These supplements are sold over the counter and don’t require a prescription. This means that A) You’d have to buy it yourself (it’s probably about $1/day) and B) PLEASE talk to your doctor before you take it–or any other supplement.
Anyway, these are a couple of other options worth checking into.